Welcome to the first Issue of The Cap from The Common Parent. The Cap is our new email recap series for modern-day parents of the topics and trends impacting teens and tweens today.
📮In today's inaugural Issue, we cover an important and pressing topic:
Disclaimer: Fentanyl and its dangers are an overwhelming subject. We are merely scratching the surface of a broader and ongoing conversation to have with your children.
💊 What is it?
Fentanyl is a synthetic opioid.
Opioids are a class of drugs used to reduce pain.
Syntheticmeans it has been made by a chemical process to imitate a natural product.
Fentanyl is up to 100x stronger than other opioids like morphine, heroin, or oxycodone. Fentanyl got its start as a prescription painkiller typically used to treat patients with chronic severe pain or severe pain following surgery. While fentanyl can be administered safely via a doctor at the right dose, it has now become a recreational street drug used and combined with other drugs at an alarming rate. Because of its high potency, illegally manufactured fentanyl is often mixed with other drugs to reduce costs to drug dealers while allowing them to charge more.
On the street, fentanyl can be found in drugs like heroin, cocaine, methamphetamine and ecstasy (aka MDMA or “molly”). It can also be found in counterfeit pills that are made to look like prescription pills such as benzodiazepines (like xanax) in addition to opioids (like oxycodone and percocet). Drug dealers often sell fentanyl as fake oxycodone to buyers who don’t know that what they’re getting is actually a mix of fentanyl and other substances – making an overdose all the more likely.
🚨 Why it matters:
More young people are dying from fentanyl than ever before.
For decades, we've witnessed the opioid epidemic’s devastating impact among adults and communities. Now, with the rise of fentanyl, teen drug use is more dangerous than ever, creating an unprecedented overdose crisis.
Teen overdose deaths have never been higher in the U.S.
Pediatrician and adolescent substance use expert - Dr. Scott Hadland - explains that overdoses are now the third leading cause of death in those under the age of 20 in the U.S. -- killing more than 1,100 teens each year.
Fentanyl was THE cause of more than 77.14% of teen drug deaths in 2021.
Fentanyl is highly addictive and extremely potent.
It is important to understand that any pill or drug sold on the internet, on the streets or by a person you know could contain a potentially lethal dose of fentanyl. As little as 2 milligrams of fentanyl (the size of two grains of salt) can be a fatal dose for most people.
One pill can kill.
🎒 The Cap:
Yes. “Teens will be teens” and it is in their nature to experiment with new things as natural risk takers. But there is an important distinction noted by the Director of the National Institute on Drug Abuse, Dr. Nora Volkow:
“Teenagers don't seek out illicit opioids, but they do seek out prescription opioids…and that has always been one of their favorite drugs: vicodin, oxycontin, hydrocodone. And they also seek out benzodiazepines. They often end up buying counterfeit versions of these medications – fakes that look like the commonly used prescription medications – which have increasingly become contaminated with fentanyl in the past couple of years.”
It is estimated that at least one third of those illicitly manufactured pills are contaminated with fentanyl- something that most teenagers and their families are unaware of.
"In the past, you would just get sedated," Dr. Volkow added. "Now you can take one benzodiazepine, one pill and it can kill you."
☀️ The good news:
This is really about drug use becoming more dangerous, not more common.
Despite an all-time high in overdose deaths, rates of teen drug use experimentation (including opioids) are at a historic low with just 19% of 10th graders reporting any illicit drug use in 2021 compared to around 30% in 2010 and 2020, according to data from the University of Michigan.
There ARE ways to prevent and reverse a Fentanyl overdose:
⚠️ Education and awareness about the presence and dangers of fentanyl.
🧪 Fentanyl test strips (FTS) - small strips of paper that can detect the presence of fentanyl in any drug batch—pills, powder, or injectables.
🚩 Spotting signs of an overdose and acting fast:
Small, constricted “pinpoint pupils”
Falling asleep or losing consciousness
Slow, weak, or no breathing
Choking or gurgling sounds
Cold and/or clammy skin
Discolored skin (especially in lips and nails)
💉Administering Naloxone (also called Narcan) - a life-saving medication that can reverse an overdose from opioids when given in time. Naloxone is easy to use, small to carry and comes in 2 forms that allow someone without medical training or authorization to administer them: prefilled nasal spray or injectable.
**It is critical to obtain medical intervention as soon as possible after administering or receiving naloxone. 🚑
Founders of The Common Parent: Catherine Belknap and Natalie Telfer (Cat & Nat)
The Cap Contributors: Catherine Belknap, Natalie Telfer, Kelly Kresen, Cath Tassie, Lauren Bechard, Sam Phelan and Allie Coughlin
Special Thanks to Dr. Nora Volkow and Dr. Scott Hadland
Parenting isn't easy. We're in this together.
The Common Parent was created to be the ultimate toolkit for parents of teens and tweens. Members of The Common Parent have exclusive 24/7 access to thoughtfully curated resources, tools, experts and information as well as support from a global community of other dedicated parents.
The contents of The Cap and The Common Parent platforms ("Content") are for informational purposes only. The Content is not intended to be a substitute for professional advice, therapy, diagnosis or treatment. Always seek the advice of your mental health professional or other qualified health provider with any questions you may have regarding your situation.